Ramipril to Candesartan: Hi everyone... - British Heart Fou...

British Heart Foundation
13,187 members8,389 posts

Ramipril to Candesartan

David_Sheppard
David_Sheppard
20 Replies

Hi everyone,

Under GP advice, I stopped taking ramipril due to the cough it was causing and have been feeling pretty good over the past 4 months as my other meds settled down. But after seeing a cardiologist last week they have started me on a replacement (Cadesartan 2mg) even though my blood pressure has been very normal.

I’ve only taken one tablet and it’s given me diarohea and lightheadedness. The other side effects are nausea and flu like symptoms which I’ve not got yet. Just wondering if anyone else has experience taking Candesartan and how long it took to get over the side effects?

Regards

David

20 Replies
oldestnewest
Fredders

Hi David

Can't help regarding Candesartan but I had the same problem with the Ramipril. In my case my GP changed me to Losartan and I didn't have any side effects with that. It does sometimes take a while for the body to adjust to new tablets, but it does sound like you're having a big reaction to it. Would be worthwhile having another chat with your GP, In the meantime might be worth speaking to your pharmacist, as they often are more help than GPs regarding side effects.

Hope you get it sorted and feel better soon.

Wendy

3 likes
Reply
dickielex

I have taken Candesartan- a much , much larger dosage than you have been prescribed, for nearly 5 years now and have never had any negative side effects.

1 like
Reply
David_Sheppard

Thank you. Yes mine will likely increase but they wanted to start me on a lower does initially to see how I get on. Also, my blood pressure is pretty good and they don’t want it to go too low.

Does your tablets come in boxes of 7? Couldn’t believe it when the pharmacist handed over all these boxes.

Reply
dickielex

No I get my tabs in boxes of 28- my scrip renewal period is 8 weeks.

Reply
Caddy61

Hi, I developed the ramipril cough and my GP switched me to Losartan, coughing stopped and no side effects.

1 like
Reply
Guapa
Guapa
in reply to Caddy61

Same here, Ramipril caused awful cough, Losartan 12.5mg eventually stopped the cough.

1 like
Reply
Prada47

Candesartan comes in 2mg 4mg then 8mg and much higher I think up to32mg. I take 6mg so I to get loads of boxes !!. I was on Ramipril and had the cough so switched to Candesartan 8mg which dropped my BP down to a low reading so reduced to 6mg now with very little side effects. I take it as part of the Cocktail for Heart Failure. It is not recommended as a Christmas Cocktail though !!!

Regards

Frank W

1 like
Reply
David_Sheppard

Thanks Frank, I’m on day 3 of them and have already noticed the drop in BP. It’s not too low but I am experiencing the lightheadedness and diarohea at the mo. Hoping that fades obviously like it did with the other meds I’m on.

Reply
Prada47

Meant to add when I leave the Pharmacy on a repeat Prescription day, I get a bag so big it looks like I am going on a picnic with a troop of scouts.

Frank W

3 likes
Reply
Howardl

Hi David,

I too take 2mg of candesartan, I swapped from ramipril because ramipril gave me muscle soreness. I can't take more than 2mg because of the low blood pressure. I have had heart failure for about 3 1/2 years and I've always had a bowel problem but don't know which tablet to blame it on.

I tried taking my tablets at different times to see if this would help but it hasn't. I now take them at night before bed between 12 and 1am, this solved the dizziness problem as the side effects happen while you sleep, hopefully. It does take some getting used to but I feel better taking the tablets at night.

1 like
Reply
David_Sheppard

Thanks for your reply Howard. I too take it at night for the same reasons. Everything settled down with the others after a week or two so hopefully it will this time too.

Reply
alexgilbert

Hi David, like yourself I was really struggling with Ramipril, coughing profusely and week as a kitten. Switched to Candesartan 4mg and cough is gone. Don't have the side effects you are suffering but I am having cramp like pains in my hip, knees and the top of my left foot it's driving me nuts I'm seeing GP this week, I'm sure it's related to Candesartan.

1 like
Reply
David_Sheppard

Thanks Alex... my side effects have all settled down now, though aches in joints etc are the norm I think whatever meds we take.

1 like
Reply
Kayjayem54

I've just been switched from 7.5mg Ramipril to 16mg Candesartan and I'm also on 5mg Amlodipine. I had the nagging tickly cough - yesterday at work was the last straw as it was impacting on my colleagues ability to concentrate. Went to my GP today and she agreed to change over meds but didn't have access to guidance on the comparitive dosage as Ramipril is prescibed in 2.5mg increments and Candesartan is 4mg increments. So I am on 16mg and this will be reviewed in a couple of weeks. Hopefully the cough will stop and the other side-effects don't materialise. I'm also hoping my BP bottom line goes below the current 90-95. The top line has much improved to 130 with Ramipril but the bottom line wasn't moving even afetr the increase from 5mg to 7.5mg last month. Now to address the weight gain and reviewing my diet and exercise plans - I'm a fitness instructor so you'd think this would be easy to do, however I am turning to fitness gurus to help me :)

Reply
Heartlady1

Hi David I was taken off ramipril as I was experiencing lightheadednrss... stomachs cramps... and sudden almost blackouts. I was put on Candesartan 2mg. At first had dizziness and upper arm muscle pain.. this went over time and I started feeling great. Tried to go to 4mg but got really low BP and heightened dizziness so that kept me at 2mg.

Then when the heart consultants found out I had switched over they wanted me back on ramipril. I am now on a much lower dose of ramipril ... only 1.25mg ... and can tolerate this.. . Although I do feel more foggy and get a bit of dizziness... but doctors want me on this as they say ramipril is better for heart protection.... but Candesartan felt much better to me.

Reply
Ianc2
Ianc2
in reply to Heartlady1

Hi heartlady1

I have been having events that I believe are linked to ramipril. I have, on a couple of occasions, suffered from fainting as in slowly kneeling and then falling down , followed by a swift recovery, and once suffered from blurred vision. Did you suffer from anything like this?

Reply
Heartlady1
Heartlady1
in reply to Ianc2

Hi Ian, I never actually fainted, but yes had many episodes of near fainting, and as you say literally falling to my knees, and feeling the world falling away and very lightheaded and dizzy. I am naturally of low blood pressure and Ramipril lowers blood pressure hence the dizziness and near fainting. I bought a blood pressure machine (only about £20) and that really helped me to see how low my blood pressure was going, which helped the doctors as well as me. Not sure what dose you are on, I can only take 1.25mg and I recently went to my Heart failure nurse who said my blood pressure was too low to raise the medication. I am much better now I am on the low dose, I get the odd dizziness but not anything like it was. I hope that helps. Karen

Reply
Ianc2
Ianc2
in reply to Heartlady1

Thank you for coming back to me. I have to see my cardiologist and I am gathering evidence. I hope that this may prevent further events as I am concerned that my driving licence may be suspended or removed If I can't find out what is happening. Has anyone suggested a pacemaker to you?

Reply
Heartlady1
Heartlady1
in reply to Ianc2

Hi Ian, I have something similar to a pacemaker as well, its a CRTD device, which works 100% of the time on both larger chambers of the heart (a pace maker kicks in when the heart goes below a certain level) I also have a defribilator too (just for insurance purposes - but if it ever goes off it has just saved my life)

I do feel much better since having my device fitted, however the dizziness and near fainting was still happening, until they reduced the ramipril, so was definitely the side effects of the ramipril rather than my heart issues. However I also know that dizziness can be caused by the heart so yours definitely needs to be checked to see what is the cause. Good luck and hope it is just a simple case of changing your meds, take care Karen

Reply

You may also like...